Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 1164
  • Home
  • Print this page
  • Email this page


 
   Table of Contents      
OPHTHALMIC IMAGE
Year : 2018  |  Volume : 66  |  Issue : 12  |  Page : 1861-1862

Hydroxychloroquine-induced retinal toxicity in systemic lupus erythematosus


Department of Ophthalmolgy and Visual Sciences, Washington University School of Medicine, St. Louis, MO 63110, USA

Date of Web Publication19-Nov-2018

Correspondence Address:
Dr. Rajendra Apte
Department of Ophthalmolgy and Visual Sciences, Washington University School of Medicine, 660 S. Euclid Avenue, Box 8096, St. Louis, MO 63110
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_899_18

Rights and Permissions

How to cite this article:
Piggott KD, Apte R. Hydroxychloroquine-induced retinal toxicity in systemic lupus erythematosus. Indian J Ophthalmol 2018;66:1861-2

How to cite this URL:
Piggott KD, Apte R. Hydroxychloroquine-induced retinal toxicity in systemic lupus erythematosus. Indian J Ophthalmol [serial online] 2018 [cited 2019 Aug 20];66:1861-2. Available from: http://www.ijo.in/text.asp?2018/66/12/1861/245645



A 40-year-old African American female (AAF) with history of systemic lupus erythematosus on hydroxychloroquine 200 mg twice daily (BID) for 10 years reported blurry vision for several months. Visual acuity was 20/30 in each eye. Color fundus photos [Figure 1]a and [Figure 1]b depict advanced bull's eye maculopathy with marked retinal pigment epithelium and photoreceptor loss highlighted by autofluorescence imaging [Figure 1]c and [Figure 1]d. Spectral domain optical coherence tomography (SD-OCT) imaging [Figure 1]e and [Figure 1]f demonstrates atrophic maculopathy bilaterally with significant outer retinal segment loss. Although retinal toxicity from hydroxychloroquine is rare, vision loss due to maculopathy is often irreversible and can be progressive. Despite the patient's daily dose of the recommended <5 mg/kg, her use of the medication for 10 years, coupled with a cumulative dose of 1460 g, increased her risk for hydroxychloroquine-related toxicity. Recommendation for immediate cessation of the hydroxychloroquine was communicated to the patient's rheumatologist. American Academy of Ophthalmology recommends baseline and annual screening after 5 years, minimally with OCT and automated visual field testing. Maximum daily hydroxychloroquine dose of 5mg/kg should be based on real body weight rather than ideal body weight.
Figure 1: Bilateral eye findings in 40 year old woman with systemic lupus erythematosus on hydroxychloroquine for 10 years. Fundus photos (a and b) depict advanced bull's eye maculopathy in both eyes (arrow). Significantly decreased autofluorescence centrally with surrounding hyperfluorescence highlights marked retinal pigment epithelium and photoreceptor loss (c and d). Spectral domain optical coherence tomography imaging (e and f) demonstrates significant parafoveal outer retinal segment loss (arrow) and consequent “flying saucer sign” (between arrows).

Click here to view


Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.




    Figures

  [Figure 1]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Article Figures

 Article Access Statistics
    Viewed601    
    Printed1    
    Emailed0    
    PDF Downloaded128    
    Comments [Add]    

Recommend this journal